Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 239, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 9, 2011, 4:23 PM EDT for Carter County, Johnson County, Sullivan County, Tennessee; Washington County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2011, 4:23 PM EDT (20:23 UTC)
- Expired
- Jun 9, 2011, 5:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Washington County, VA
The radar
The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1252 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
728
WUUS54 KMRX 092023
SVRMRX
TNC019-091-163-VAC191-092100-
/O.NEW.KMRX.SV.W.0239.110609T2023Z-110609T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT THU JUN 9 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE...
JOHNSON COUNTY IN EAST TENNESSEE...
SULLIVAN COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 500 PM EDT
* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF ABINGDON...
AND MOVING SOUTH AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ABINGDON...MOUNTAIN CITY...KONNAROCK...DAMASCUS...HARR...SHADY
VALLEY...LAUREL BLOOMERY...SOUTH HOLSTON DAM...SADIE...NEVA AND
DOEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3641 8173
3639 8172 3633 8176 3634 8184 3631 8188
3640 8221 3688 8189 3683 8173 3679 8169
3662 8160
TIME...MOT...LOC 2022Z 012DEG 13KT 3675 8189
$$2 follow-up statements
358
WWUS54 KMRX 092038
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT THU JUN 9 2011
TNC019-091-163-VAC191-092100-
/O.CON.KMRX.SV.W.0239.000000T0000Z-110609T2100Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CARTER TN-
438 PM EDT THU JUN 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CARTER...WASHINGTON...JOHNSON AND SULLIVAN COUNTIES...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SHADY
VALLEY...OR 7 MILES NORTHWEST OF MOUNTAIN CITY...MOVING SOUTH AT 15
MPH.
LOCATIONS IN THE WARNING INCLUDE...
MOUNTAIN CITY...SOUTH HOLSTON DAM...DOEVILLE...NEVA AND SADIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3641 8173
3639 8172 3633 8176 3634 8184 3631 8188
3640 8221 3688 8189 3683 8173 3679 8169
3662 8160
TIME...MOT...LOC 2038Z 012DEG 13KT 3651 8192
$$656
WWUS54 KMRX 092100
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 PM EDT THU JUN 9 2011
TNC019-091-163-VAC191-092108-
/O.EXP.KMRX.SV.W.0239.000000T0000Z-110609T2100Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CARTER TN-
500 PM EDT THU JUN 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR CARTER...WASHINGTON...JOHNSON
AND SULLIVAN COUNTIES WILL EXPIRE AT 500 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...A STRONG THUNDERSTORM CONTINUES TO DRIFT SLOWLY SOUTH
ACROSS CARTER COUNTY AND THIS STORM MAY PRODUCE 30 TO 40 MPH GUSTS
AS IT MOVES TOWARD NORTH CAROLINA.
LAT...LON 3659 8167 3653 8170 3647 8169 3641 8173
3639 8172 3633 8176 3634 8184 3631 8188
3640 8221 3688 8189 3683 8173 3679 8169
3662 8160
TIME...MOT...LOC 2058Z 012DEG 13KT 3644 8194
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:20 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 9, 4:20 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 420 PM EDT THU JUN 9 2011 .SHORT TERM (TONIGHT AND FRIDAY)...COLD FRONT OVER THE OHIO RIVER VALLEY WILL REMAIN NEARLY STATIONARY TONIGHT AND FRIDAY...WITH OUTFLOW FROM ITS ASSOCIATED CONVECTION HELPING TO TRIGGER SCATTERED CONVECTION OVER THE FORECAST AREA ON FRIDAY AFTERNOON AND EVENING. OVERALL...EXPECT A PERSISTENCE PATTERN TONIGHT AND FRIDAY...WITH TEMPS AND PRECIP COVERAGE VERY SIMILAR TO TODAY. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...FRONT ENTERING THE AREA ON SATURDAY AND LINGERS INTO SUNDAY. SHOULD HAVE SUFFICIENT MOISTURE AND LIFT TO CONTINUE WITH CHANCE POPS FOR BOTH DAYS. INSTABILITY ALSO INCREASING...SO COULD SEE STRONG THUNDERSTORMS ON SATURDAY AND SUNDAY. ACTIVITY SHOULD BE ISOLATED ON MONDAY AND TUESDAY BEFORE ANOTHER FRONT ENTERS THE AREA ON WEDNESDAY AND THURSDAY. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 95 69 93 68 / 10 20 20 30 30 KNOXVILLE AIRPORT, TN 67 94 68 92 68 / 10 20 20 30 30 OAK RIDGE, TN 67 95 67 92 67 / 10 30 20 30 30 TRI CITIES AIRPORT, TN 65 91 62 90 64 / 20 30 20 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TT/GH
Hazardous weather outlook, Jun 9, 1:39 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 139 PM EDT THU JUN 9 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 139 PM EDT THU JUN 9 2011 /1239 PM CDT THU JUN 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL FORM ALONG THE CUMBERLAND PLATEAU REGION...NORTHEAST TENNESSEE...AND INTO SOUTHWEST VIRGINIA THROUGH THIS AFTERNOON. A WEAK BOUNDARY WILL MOVE INTO THE REGION...AND WILL HELP IN THE DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS. AN ISOLATED SEVERE STORM OR TWO CANNOT ALSO BE RULED OUT. ANY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR THUNDERSTORMS WILL DIMINISH BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTHEAST INTO THE REGION BY FRIDAY AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED SEVERE STORMS POSSIBLE. AGAIN...ANY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE ISOLATED STORM DEVELOPMENT. TROUTMAN
In the hours before
Local storm report, Jun 9, 3:16 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL EVENSVILLE 35.56N 84.96W
06/09/2011 E0.25 INCH RHEA TN LAW ENFORCEMENT
PEA TO DIME SIZE HAIL
&&Special weather statement, Jun 9, 3:19 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 319 PM EDT THU JUN 9 2011 TNZ099-091945- HAMILTON TN- 319 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 345 PM EDT... AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SODDY-DAISY...OR 12 MILES NORTHEAST OF CHATTANOOGA...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA... HARRISON...MIDDLE VALLEY...RED BANK...OOLTEWAH...COLLEGEDALE AND EAST BRAINERD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Special weather statement, Jun 9, 3:22 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 322 PM EDT THU JUN 9 2011 VAZ006-008-092000- RUSSELL VA-WASHINGTON VA- 322 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON AND RUSSELL COUNTIES UNTIL 400 PM EDT... AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF BRISTOL VIRGINIA...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABINGDON...HILANDER PARK AND HOLSTON. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TROUTMAN
Special weather statement, Jun 9, 3:51 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 351 PM EDT THU JUN 9 2011 TNZ017-092030- SULLIVAN TN- 351 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN COUNTY UNTIL 430 PM EDT... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRISTOL TN. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL TN AND SOUTH HOLSTON DAM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Local storm report, Jun 9, 3:52 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG 2 ESE NIOTA 35.50N 84.52W
06/09/2011 MCMINN TN LAW ENFORCEMENT
A FEW TREES DOWN ALONG HIGHWAY 307
&&Special weather statement, Jun 9, 4:15 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 415 PM EDT THU JUN 9 2011 TNZ017-018-046-047-VAZ008-092045- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN TN-WASHINGTON VA- 415 PM EDT THU JUN 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...CITY OF BRISTOL... WASHINGTON...JOHNSON AND SULLIVAN COUNTIES UNTIL 445 PM EDT... AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ABINGDON. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY... HAMPTON...HARR...DAMASCUS...SHADY VALLEY...EMORY-MEADOW VIEW...LAUREL BLOOMERY...GLADE SPRING...SADIE...KONNAROCK...DOEVILLE...NEVA...TRADE AND ELK MILLS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:47 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 43 min |
| Jun 9, 1:23 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 37 min |
| Jun 9, 1:32 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Morgan, Scott | 118 min |
| Jun 9, 1:47 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 28 min |
| Jun 9, 2:07 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 25 min |
| Jun 9, 2:31 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 29 min |
| Jun 9, 2:55 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 35 min |
| Jun 9, 3:23 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 37 min |
| Jun 9, 4:19 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 41 min |
| Jun 9, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 41 min |
| Jun 9, 5:22 PM EDT | Areal Flood Advisory | MRX | Carter | 53 min |
| Jun 9, 5:37 PM EDT | Areal Flood Advisory | MRX | Monroe, Polk | 3 hr |
| Jun 9, 7:34 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Sequatchie | 26 min |
| Jun 9, 2:05 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 40 min |
| Jun 9, 3:10 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Wise, City of Norton | 35 min |
| Jun 9, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 32 min |
| Jun 9, 5:41 PM EDT | Areal Flood Advisory | MRX | Russell, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.